Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 45, NWS Detroit, MI

July 29, 2021

NWS Detroit, MI issued this small craft advisory at Jul 29, 2021, 9:58 AM EDT. It took effect at Jul 29, 2021, 10:00 PM EDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2021, 9:58 AM EDT (13:58 UTC)
In effect from
Jul 29, 2021, 10:00 PM EDT
Expired
Jul 30, 2021, 8:00 PM EDT
In force
22 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

878 
WHUS73 KDTX 291358
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
958 AM EDT Thu Jul 29 2021

LHZ421-441>443-300200-
/O.NEW.KDTX.SC.Y.0045.210730T0200Z-210730T2000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
958 AM EDT Thu Jul 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EDT FRIDAY...

* WHAT...Expect sustained winds up to 19 knots from the north 
  with gusts up to 26 knots. The largest significant waves will 
  be 6 feet with a potential maximum wave height of 8 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI, Harbor 
  Beach to Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 11 PM EDT 
  Thursday with the largest waves expected around 5 AM EDT 
  Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
306 
WHUS73 KDTX 300210
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
1010 PM EDT Thu Jul 29 2021

LHZ421-441>443-301415-
/O.CON.KDTX.SC.Y.0045.000000T0000Z-210730T2000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
1010 PM EDT Thu Jul 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT FRIDAY...

* WHAT...Expect sustained winds up to 20 knots from the north with
  gusts up to 27 knots. The largest significant waves will be 6 
  feet with a potential maximum wave height of 8 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI, Harbor 
  Beach to Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 3 AM EDT Thursday 
  with the largest waves expected around 5 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

KK
072 
WHUS73 KDTX 301333
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
933 AM EDT Fri Jul 30 2021

LHZ421-441>443-302000-
/O.CON.KDTX.SC.Y.0045.000000T0000Z-210730T2000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
933 AM EDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...Expect sustained winds up to 17 knots from the north with
  gusts up to 23 knots. The largest significant waves will be 6 
  feet with a potential maximum wave height of 8 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI, Harbor 
  Beach to Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 9 AM EDT Friday 
  with the largest waves expected around 9 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
641 
WHUS73 KDTX 301934
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
334 PM EDT Fri Jul 30 2021

LHZ421-302045-
/O.CAN.KDTX.SC.Y.0045.000000T0000Z-210730T2000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-
334 PM EDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Waves will continue to diminish the remainder of this afternoon
into this evening, thus the advisory is cancelled.

$$

LHZ441>443-310000-
/O.EXT.KDTX.SC.Y.0045.000000T0000Z-210731T0000Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
334 PM EDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Expect sustained winds up to 14 knots from the north 
  with gusts up to 21 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 5 feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 3 PM EDT Friday 
  with the largest waves expected around 3 PM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
932 
WHUS73 KDTX 310009
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
809 PM EDT Fri Jul 30 2021

LHZ441>443-310115-
/O.EXP.KDTX.SC.Y.0045.000000T0000Z-210731T0000Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
809 PM EDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Waves will continue to diminish the remainder of this evening into
tonight, thus the advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 29, 7:13 AM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 29, 7:13 AM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
713 AM EDT Thu Jul 29 2021

.AVIATION...

As the window for organized thunderstorms closes, the aviation
forecast trends to MVFR ceiling between the departing storms and the
cold front. Once the current showers move past FNT and PTK, a few
showers or stray thunderstorms remain possible as the cold front
moves through SE MI but with coverage and timing better suited for
inclusion in later updates. Early morning satellite imagery shows
high clouds clearing eastward and revealing expansion of low clouds
over western Lower MI. These fill in eastward into our area in the
warm sector of the surface low tracking through central Lower MI.
The cold front follows and sweeps through around mid afternoon.
Ceiling then lifts into VFR with the help of peak daytime surface
heating on a cooler and less humid air mass. A clearing trend
follows toward evening with due northerly wind picking up some
clouds from Lake Huron during the night with the best chance of any
ceiling restriction occurring east of the terminal corridor through
sunrise Friday.

For DTW... MVFR ceiling during the morning becomes VFR below 5000 ft
this afternoon as a cold front moves through the DTW area. Northerly
wind trailing the front requires a shift to north traffic operations
by late afternoon.

.DTW THRESHOLD PROBABILITIES...

* High for ceiling 5000 ft or less today.

&&

.PREV DISCUSSION...
Issued at 406 AM EDT Thu Jul 29 2021

DISCUSSION...

A Flash Flood Watch remains in effect for urban type flooding
potential across the Metro Detroit region through 10 am as a complex
of thunderstorms with heavy rainfall moves Lower Michigan this
morning.

At the surface a warm frontal zone is draped from north/central WI
southeast through central lower MI and into Ohio. Early night strong
convection tracked more NNW to SSE feeding on the the strong
instability in southern WI into northern IL. Will be watching for
greater development that will drive southeastward ahead of the
surface reflection as it moves into western MI. The low level jet of
30-35 kts will also be moving over southern Lake MI in
west/southwest Michigan helping support stronger convection. Late
night trends leaning towards this event ending up as more of a heavy
rainfall threat than a damaging wind threat, as the greater threat
will stay to the west and southwest of southeast Michigan. However,
there will still be potential for some isolated to scattered
damaging winds through the early morning with the warm front still
hanging around. A Marginal/Slight Risk still in place through 12Z
across most of the CWA seems appropriate still.

Timing of the strongest convection into southeast Michigan still
expected within the 08-012Z time frame in conjunction with the
arrival and progression of the low level jet this morning. High
moisture content will accompany this system. Upstream 00Z RAOBs last
evening picked up PWATs around 1.50 to 1.75 inches. Latest RAP
forecast still has PWATs at 1.75 to just over 2.00 inches over
southeast Michigan by 12Z. The high degree of moisture should bring
potential for high rainfall rates during the aforementioned time
frame as well as any development associated with a surface low as it
drifts into central MI later in the morning.

This morning still carries some degree of uncertainty with regards
to intensity and/or coverage of both the lead convection as well as
any trailing convection. At press time, heaviest rainfall is moving
southwest of the CWA with elevated convection rippling off the front
across central MI and into the Saginaw Valley. There will be a
bookend vortex forecast to move into central Michigan and result in
slower moving and training convection producing heavy rainfall. This
feature will be what likely brings the potential for 1-3 inches of
rainfall across Lower Michigan through the morning hours. There is a
scenario where heaviest rainfall just grazes the southwest portions
of the CWA.

By the afternoon the main complex will push south of the state.
Lower level cold air advection behind the system with surface height
rises moving in from the northwest will result in temperatures
cooling off and clearing skies. Pleasant weather expected for Friday
with high temperatures in the low to mid 70s and much less humid
conditions as dewpoints fall into the 50s. Mostly stable conditions
hold through Saturday morning until broad cyclonic flow aloft ushers
in the next shortwave diving out of Ontario directly and over the
central Great Lakes. This will be the next chances for rainfall.
Timing appears to be late Saturday into Sunday.

After a slightly warmup on Saturday towards the upper 70s before a
reinforcing shot of cooler air settles back into the region by late
Sunday. This will be the result of broad troughing over taking the
eastern half of the CONUS the early to mid next week. Forecast high
temperatures to start next week back fall back into the low 70s.
Overall rain chances should be limited given the deeper moisture
will be pushed back towards the Gulf Coast states. Any rainfall
chances will be governed by the evolution of shortwaves within the
cyclonic flow and the eventual breakdown of the trough into late
next week.

MARINE...

A thunderstorm complex and associated low pressure move through the
central Great Lakes this morning with heavy rainfall and scattered
strong to severe wind gusts in excess of 50 kt possible, especially
across southern Lake Huron, Lake St. Clair, and western Lake Erie.
The cold front follows by midday with the bulk of the showers/storms
moving out and cooler northwest wind ensuing through the day. A
secondary backdoor cold front drops southward across Lake Huron late
tonight with winds veering to northeast and increasing to 20-25 kt
Friday morning. This will lead to a growing wave field over southern
Lake Huron with Small Craft Advisories likely becoming needed around
the Thumb late overnight through Friday morning. High pressure then
builds in from the west late Friday with lighter northerly flow
backing to the northwest.

HYDROLOGY...

A Flash Flood Watch is in effect through 10 am this morning for a
portion of Southeast Michigan including Metro Detroit. The potential
exists for total rainfall amounts of 1 to 3 inches resulting from
high rainfall rates with PWATs near or at 2.00 inches. This could
lead to flooding of low lying and prone urban areas along with rises
in area creeks and streams. Rainfall rates will exceed 1 inch per
hour in thunderstorm activity with the favored area for highest
rainfall totals south of the I-69 corridor.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.

&&

AVIATION.....BT
DISCUSSION...AA
MARINE.......TF
HYDROLOGY....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 29, 4:24 AM EDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
424 AM EDT Thu Jul 29 2021

MIZ047>049-053>055-060>063-300830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-
424 AM EDT Thu Jul 29 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms with a marginal to slight risk of
severe weather associated with an organized complex of thunderstorms
moving through Lower Michigan this morning. This complex will be
moving northwest to southeast at 40 mph. Damaging wind gusts in
excess of 60 mph and heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this morning due to scattered
nature of the wind threat, but any flooding and heavy rain reports
are much appreciated.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-300830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
424 AM EDT Thu Jul 29 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms with a marginal to slight risk of
severe weather associated with an organized complex of thunderstorms
moving through Lower Michigan this morning. This complex will be
moving northwest to southeast at 35 knots. Damaging wind gusts in
excess of 60 mph and heavy rainfall will be possible. This will
mainly affect marine zones from southern Lake Huron to western Lake
Erie with the greatest wind threat towards Lake St. Clair and western
Lake Erie.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this morning due to scattered
nature of the wind threat, but any flooding and heavy rain reports
are much appreciated.

MIZ068>070-075-076-082-083-300830-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
424 AM EDT Thu Jul 29 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains is in effect until 10 AM Thursday.

There is a chance of thunderstorms with a marginal to slight risk of
severe weather associated with an organized complex of thunderstorms
moving through Lower Michigan this morning. This complex will be
moving northwest to southeast at 40 mph. Damaging wind gusts in
excess of 60 mph and heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this morning due to scattered
nature of the wind threat, but any flooding and heavy rain reports
are much appreciated.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AA

In the hours before

Special weather statement, Jul 29, 4:52 AM EDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
452 AM EDT Thu Jul 29 2021

MIZ049-054-290945-
Huron MI-Tuscola MI-
452 AM EDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TUSCOLA AND HURON
COUNTIES UNTIL 545 AM EDT...

At 451 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Port Austin to 7 miles
northwest of Pigeon to Essexville. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Caseville and Pigeon around 500 AM EDT.
  Port Austin around 505 AM EDT.
  Elkton and Quanicassee around 510 AM EDT.
  Akron and Unionville around 520 AM EDT.
  Bad Axe around 525 AM EDT.
  Ubly and Port Hope around 530 AM EDT.
  Cass City and Harbor Beach around 545 AM EDT.

Other locations impacted by these storms include Redman, Parisville,
Colling, Huron City, White Rock, Wisner, Ivanhoe, Rapson, Grindstone
City and Bay Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4407 8286 4401 8272 4384 8259 4371 8257
      4369 8260 4368 8311 4357 8312 4356 8370
      4363 8369 4378 8349 4387 8349 4393 8344
      4395 8334 4400 8328 4403 8310 4407 8305
TIME...MOT...LOC 0851Z 281DEG 35KT 4410 8316 4387 8340 4362 8387

Behnke
Special weather statement, Jul 29, 5:11 AM EDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
511 AM EDT Thu Jul 29 2021

MIZ054-055-062-291015-
Tuscola MI-Sanilac MI-Lapeer MI-
511 AM EDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR TUSCOLA...SANILAC AND NORTHERN
LAPEER COUNTIES UNTIL 615 AM EDT...

At 511 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bad Axe to near Gagetown to Millington.
Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Mayville around 525 AM EDT.
  Argyle and Clifford around 535 AM EDT.
  North Branch around 540 AM EDT.
  Sandusky around 545 AM EDT.
  Brown City and Deckerville around 550 AM EDT.
  Carsonville and Melvin around 600 AM EDT.
  Peck around 605 AM EDT.
  Port Sanilac around 610 AM EDT.

Other locations impacted by these storms include Amador, Ellington,
Juhl, Elmer, Gilford, Silverwood, New Greenleaf, Deford, Burnside and
Roseburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4316 8248 4315 8300 4322 8346 4322 8370
      4357 8370 4357 8312 4368 8311 4370 8257
TIME...MOT...LOC 0911Z 279DEG 35KT 4386 8307 4359 8328 4326 8353

Behnke

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:52 AM EDTSpecial Weather StatementDTXHuron53 min
Jul 29, 5:11 AM EDTSpecial Weather StatementDTXSanilac, Tuscola64 min
Jul 29, 5:36 AM EDTSpecial Marine WarningDTX84 min
Jul 29, 12:24 PM EDTBeach Hazards StatementDTXHuron, Saint Clair, Sanilac32 hr
Jul 29, 6:37 PM EDTSpecial Weather StatementDTXLapeer38 min
Jul 29, 7:58 PM EDTSpecial Weather StatementDTXMacomb47 min

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.